Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 130, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2012, 10:29 PM CDT for Cheyenne County, Rawlins County, Sherman County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2012, 10:29 PM CDT (03:29 UTC)
- Expired
- Jul 29, 2012, 10:55 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2357 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
547
WUUS53 KGLD 300329
SVRGLD
KSC023-153-181-300430-
/O.NEW.KGLD.SV.W.0130.120730T0329Z-120730T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
929 PM MDT SUN JUL 29 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
SOUTHWESTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
SHERMAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 1030 PM MDT/1130 PM CDT/
* AT 1024 PM CDT/924 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BIRD CITY TO 13 MILES NORTH OF EDSON TO
13 MILES SOUTH OF RULETON...AND WAS MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MCDONALD AND EDSON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 9 AND 30.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 22 AND 42.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3988 10122 3957 10134 3956 10139 3948 10139
3913 10164 3914 10203 3952 10174 3988 10160
TIME...MOT...LOC 0329Z 275DEG 21KT 3978 10144 3951 10154
3916 10180
WIND...HAIL 60MPH <1.00IN
$$
LOCKHART1 follow-up statement
543
WWUS53 KGLD 300355
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT SUN JUL 29 2012
KSC023-153-181-300405-
/O.CAN.KGLD.SV.W.0130.000000T0000Z-120730T0430Z/
SHERMAN KS-RAWLINS KS-CHEYENNE KS-
955 PM MDT SUN JUL 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE...
SOUTHWESTERN RAWLINS AND SHERMAN COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 3988 10122 3957 10134 3956 10139 3948 10139
3913 10164 3914 10203 3952 10174 3988 10160
TIME...MOT...LOC 0355Z 275DEG 21KT 3977 10124 3950 10134
3915 10160
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:19 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 29, 7:19 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 619 PM MDT SUN JUL 29 2012 .SHORT TERM...(THIS EVENING THROUGH MONDAY AFTERNOON) ISSUED AT 120 PM MDT SUN JUL 29 2012 LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW LARGE RIDGE CONTINUING TO DOMINATE US PATTERN WITH CENTER OVER NORTHERN TEXAS. ALONG THE WEST/NORTHWEST EXTENT OF THE RIDGE MONSOONAL MOISTURE CONTINUES TO STREAM NORTH ACROSS THE INTER-MOUNTAIN WEST TOWARDS THE CWA. AT THE SURFACE A LINGERING BAROCLINIC ZONE/DECAYED STATIONARY FRONT REMAINS IN PLACE OVER THE CWA. EARLY MORNING SHOWERS HAVE MOVED OFF TO THE EAST...WITH CLEARING OCCURRING TO THE SOUTH AND WEST. MIXED LAYER CAPE VALUES ACROSS THE AREA ARE CURRENTLY IN THE 500-1500 J/KG RANGE AND SHOULD INCREASE WITH CLEARING AS LOW LEVEL LAPSE RATES STEEPEN. A WEAK SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS SW NEBRASKA...AND MAY BE THE FEATURE THAT HELPS GET THINGS GOING AGAIN TONIGHT. THE LATEST HRRR WOULD INDICATE THAT THUNDERSTORM REDEVELOPMENT LIKELY WILL HOLD OFF UNTIL AFTER 00Z...HOWEVER IT IS DEVELOPING WIDESPREAD CONVECTION FURTHER SOUTH THAN WHAT THE LATEST NAM/GFS WOULD INDICATE...SO HAVE KEPT POPS IN CHANCE CATEGORY THIS EVENING/OVERNIGHT. OVERALL SHEAR IS WEAK AND THERE IS VERY LITTLE TO GET STORMS MOVING IN PROXIMITY TO BAROCLINIC ZONE. WITH VERY HIGH PWAT VALUES IN EXCESS OF 1.5 HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE SLOW MOVING THUNDERSTORMS. AS WITH YESTERDAY COVERAGE IS STILL A QUESTION...WITH BEST COVERAGE RIGHT NOW EXPECTED TO BE ACROSS THE NORTHERN HALF OTHER CWA OVERNIGHT IN PROXIMITY TO SHORTWAVE TROUGH. WITH BAROCLINIC ZONE IN PLACE THROUGH MONDAY SHOWERS/THUNDERSTORMS COULDN'T BE RULED OUT THROUGH MONDAY AFTERNOON AS WEAK PULSES CONTINUE TO MOVE WITHIN PROXIMITY OF THE CWA. TEMPERATURES SHOULD BE COOLER ON MONDAY AFTERNOON HIGHS IN THE MID TO UPPER 90S ACROSS THE CWA. EASTERLY FLOW WILL DEVELOP ACROSS THE REGION...AND H85 TEMPS WILL MODERATE SOME WITH VALUES ABOUT 3C COOLER. DEPENDING ON CLOUD COVER SOME LOCATIONS COULD SEE HIGHS ON MONDAY CLOSER TO NORMAL VALUES IN THE LOW 90S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 205 PM MDT SUN JUL 29 2012 RIDGE OVER THE SOUTHERN PLAINS WILL DRIFT WESTWARD. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL. THE RIDGE IS FAR ENOUGH SOUTH THAT SHORTWAVE TROUGHS COMING OVER THE TOP WILL BRING OCCASIONAL CHANCES FOR THUNDERSTORMS. MODELS HINTING AT FAIRLY STRONG ONE TUESDAY NIGHT WITH POSSIBLE MCS DEVELOPING IN EASTERN COLORADO AND MOVING ACROSS THE FORECAST AREA. BUMPED POPS UP TO CHANCE...ESPECIALLY IN THE WEST. THE PATTERN BASICALLY REPEATS THROUGH THE END OF THE WEEK...SO COULD END UP WITH A RATHER WET PATTERN. STRONG SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS ON FRIDAY AND DRIVE A COLD FRONT THROUGH THE AREA. COOLER TEMPERATURES FOLLOW ON SATURDAY...AT LEAST CLOSER TO NORMAL. DESPITE THE POST FRONTAL UPSLOPE AT THE SURFACE...SHORTWAVE RIDGING IS FORECAST OVER THE WEEKEND...SO THINK PRECIPITATION CHANCES WILL COME TO AN END. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 615 PM MDT SUN JUL 29 2012 PRIMARY AVIATION CONCERN IN THE NEAR TERM WILL BE THE POTENTIAL FOR CONVECTION TO IMPACT BOTH TERMINALS. ONGOING CONVECTION OVER SOUTHERN PORTIONS OF YUMA COUNTY AND CENTRAL PORTIONS OF KIT CARSON COUNTY WILL CONTINUE TO TRANSLATE EASTWARD TOWARD KGLD. ANY IMPACTS SHOULD BE REALIZED AFTER 02Z. DELAYED MENTION OF CONVECTION FOR KMCK UNTIL 04Z BASED ON LATEST TRENDS. LARGE COMPLEX OF CONVECTION CONTINUES TO ORGANIZE OVER FAR NORTHEASTERN COLORADO WITH A GENERAL MOTION TO THE EAST-SOUTHEAST WITH TIME. THIS WILL PROVIDE THE BEST OPPORTUNITY FOR CONVECTION AT KMCK BETWEEN ROUGHLY 04Z AND 07Z. COULD SEE BRIEF PERIODS OF MVFR VISBY/CIGS WITH STRONGEST STORMS OTHERWISE...EXPECTING VFR CONDITIONS. WILL SEE ANOTHER OPPORTUNITY FOR CONVECTION LATE IN THE EFFECTIVE PERIOD BUT TEMPORAL/SPATIAL UNCERTAINTY WILL PRECLUDE INCLUSION FOR THIS TAF ISSUANCE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...024 AVIATION...FOLTZ
Hazardous weather outlook, Jul 29, 11:26 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT SUN JUL 29 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1026 AM MDT SUN JUL 29 2012 /1126 AM CDT SUN JUL 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA BEGINNING LATE THIS MORNING AND CONTINUING INTO TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS THE MAIN THREAT. AN ADDITIONAL THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE ENTIRE PERIOD. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 29, 8:08 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN JUL 29 2012
COZ090-300145-
YUMA COUNTY-
708 PM MDT SUN JUL 29 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF YUMA...MOVING EAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4010 10206 4002 10280 4005 10280 4040 10279
4045 10237 4044 10205
TIME...MOT...LOC 0108Z 265DEG 15KT 4023 10261
LOCKHARTSpecial weather statement, Jul 29, 8:56 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT SUN JUL 29 2012
COZ090-NEZ079-300230-
DUNDY-YUMA COUNTY-
756 PM MDT SUN JUL 29 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...
AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAUNETA...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4035 10204 4035 10189 4008 10186 4005 10246
4044 10257 4044 10204
TIME...MOT...LOC 0156Z 254DEG 13KT 4027 10215
LOCKHARTSpecial weather statement, Jul 29, 9:13 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
813 PM MDT SUN JUL 29 2012
COZ090-091-KSZ001-300245-
CHEYENNE-KIT CARSON COUNTY-YUMA COUNTY-
813 PM MDT SUN JUL 29 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE COUNTY IN NORTHWEST
KANSAS...
AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIRK...MOVING EAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4000 10189 3980 10187 3950 10222 3904 10257
3928 10309 3996 10234
TIME...MOT...LOC 0214Z 269DEG 25KT 3964 10251
LOCKHARTSpecial weather statement, Jul 29, 9:51 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT SUN JUL 29 2012
COZ090-091-KSZ001-013-NEZ079-300315-
CHEYENNE-DUNDY-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
851 PM MDT SUN JUL 29 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS...CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN
SOUTHWEST NEBRASKA...
AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARKS TO 9 MILES
EAST OF HALE TO 13 MILES SOUTH OF BETHUNE...MOVING EAST AT 35 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 4013 10132 4010 10132 4000 10137 4000 10141
3991 10140 3961 10153 3908 10210 3908 10280
3965 10222 4015 10197
TIME...MOT...LOC 0251Z 270DEG 30KT 4006 10170 3963 10191
3912 10242
LOCKHARTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:51 PM CDT | Special Weather Statement | GLD | Cheyenne | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.